Moderation of dose, duration key in limiting toxicity of intracameral medications, physician recommends

February 15, 2006

Chicago—Intraocular lidocaine and corticosteroids can be valuable adjuncts to the cataract surgeon, but they must be used carefully because any drug in an excessive amount can have toxic consequences, said James P. Gills, MD, at Spotlight on Cataract Surgery in 2005 during the annual meeting of the American Academy of Ophthalmology.

"While it is desirable to put our medications as close as possible to the area where they are needed, it is important to consider the dose and the time they are allowed to remain in the eye. To minimize risks, use intraocular lidocaine and corticosteroids judiciously with a moderate dose and careful control of exposure duration," said Dr. Gills, clinical professor of ophthalmology, University of South Florida, Tampa.

Lidocaine has been used intraocularly during cataract surgery on a routine basis since 1995. However, both excessive concentration and duration of exposure can result in toxic anterior segment syndrome (TASS). Dr. Gills explained that several pieces of evidence link intraocular lidocaine to the development of TASS.

Similarly, while the potential benefits of intracameral triamcinolone during cataract surgery are high for both the provider and patient, careful dosing is important. Although this corticosteroid has been used intracamerally in doses of up to 25 mg, the desired anti-inflammatory effect can be achieved with a dose of only 0.5 mg.

"The duration of action will be shorter but the trade-off is a much better safety profile," Dr. Gills said.

To maximize benefits and minimize risks of intracameral triamcinolone, he advocated keeping the dose below 2 mg, adding ascorbic acid to the irrigating solution because it seems to reduce the possibility of endothelial cell loss, and using adjunctive subconjunctival and topical corticosteroids for supplemental anti-inflammatory treatment.

"Most patients who receive intracameral triamcinolone probably do not require a corticosteroid postoperatively, but to assure adequate coverage we routinely prescribe topical treatment after surgery," Dr. Gills said.

He noted that an IOP response to steroids occurs less frequently with use of intraocular versus topical corticosteroid; however, there appears to be a higher incidence of pressure spikes in glaucoma patients that seems to increase with the dosage. Use in glaucoma patients indicates that exposure to 1 mg of intraocular triamcinolone results in a decrease in IOP, while a 2-mg dose can cause IOP to increase 6%, and exposure to triamcinolone 4 mg leads to a 40% increase in IOP.

"Nevertheless, the IOP elevation is transient and has not led any patient to undergo glaucoma surgery," Dr. Gills said.

Other potential problems include initial blurred vision and corneal edema if a concentrated amount of triamcinolone is delivered near the cornea. The findings may mimic hypopyon and lead to evaluation and treatment for endophthalmitis.

"We have now encountered five cases of pseudoendophthalmitis in patients who underwent routine cataract surgery with topical anesthesia and intraocular triamcinolone. The corticosteroid dose was excessive in one patient, but the others received a routine dose," Dr. Gills said.